Alert archive / Arkansas / Flash Flood Warnings in 2016

Flash Flood Warning 66, NWS Memphis, TN

May 1, 2016Lee County, Phillips County, Arkansas

NWS Memphis, TN issued this flash flood warning at May 1, 2016, 2:36 PM CDT for Lee County, Phillips County, Arkansas. It was in force for 114 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2016, 2:36 PM CDT (19:36 UTC)
Expired
May 1, 2016, 4:30 PM CDT
In force
114 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Lee County, AR, Phillips County, AR

The radar

The Memphis radar (KNQA), 102 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 7.6 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

542 
WGUS54 KMEG 011936
FFWMEG
ARC077-107-012130-
/O.NEW.KMEG.FF.W.0066.160501T1936Z-160501T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
236 PM CDT SUN MAY 1 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN LEE COUNTY IN EASTERN ARKANSAS...
  NORTHERN PHILLIPS COUNTY IN EASTERN ARKANSAS...

* UNTIL 430 PM CDT

* AT 235 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAIN HAS
  OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL PRODUCE
  AN ADDITIONAL 1 INCH OF RAIN OVER THE NEXT HOUR.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MARVELL...WEST HELENA...LEXA...RONDO...WATKINS CORNER...LAKE
  VIEW...LAGRANGE...QUARLES...ONEIDA...KINGTOWN...CYPERT...WABASH...
  BARTON...TRENTON...DIAMOND WOODS...LATOUR...EWAL...GOBELL...HOOP
  SPUR AND SPRING CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3451 9099 3467 9081 3480 9062 3481 9047
      3473 9052 3475 9052 3477 9050 3480 9051
      3480 9053 3479 9054 3475 9054 3474 9056
      3473 9057 3470 9054 3470 9056 3468 9058
      3462 9059 3434 9078 3434 9100

$$
1 follow-up statement
974 
WGUS74 KMEG 012040
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
340 PM CDT SUN MAY 1 2016

ARC077-107-012130-
/O.CON.KMEG.FF.W.0066.000000T0000Z-160501T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEE AR-PHILLIPS AR-
340 PM CDT SUN MAY 1 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
SOUTHEASTERN LEE AND NORTHERN PHILLIPS COUNTIES...

AT 340 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 3 INCHES OF RAIN HAS
OCCURRED OVER THE PAST 2 HOURS. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MARVELL...WEST HELENA...LEXA...RONDO...WATKINS CORNER...LAKE VIEW...
LAGRANGE...QUARLES...ONEIDA...KINGTOWN...CYPERT...WABASH...BARTON...
TRENTON...DIAMOND WOODS...LATOUR...EWAL...GOBELL...HOOP SPUR AND
SPRING CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3451 9099 3467 9081 3480 9062 3481 9047
      3473 9052 3475 9052 3477 9050 3480 9051
      3480 9053 3479 9054 3475 9054 3474 9056
      3473 9057 3470 9054 3470 9056 3468 9058
      3462 9059 3434 9078 3434 9100

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 1, 12:56 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 1, 12:56 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1256 PM CDT SUN MAY 1 2016

.DISCUSSION...

UPDATED FOR AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 1106 AM CDT SUN MAY 1 2016/

UPDATE...

CURRENTLY...SHOWERS AND THUNDERSTORMS CONTINUE TO SKIRT MONROE
COUNTY MISSISSIPPI. THESE SHOWERS ARE MOVING ALONG AN OLD OUTFLOW
BOUNDARY. EXPECT THIS TREND TO CONTINUE INTO THE AFTERNOON HOURS.

MEANWHILE...THE COLD FRONT CURRENTLY STRETCHES FROM NEAR PARIS
TENNESSEE TO NEAR STUGGART ARKANSAS. LATEST HRRR SHOWS DEVELOPMENT
OF THUNDERSTORMS ALONG AND AHEAD OF THE FRONT THIS AFTERNOON.
LATEST KNQA RADAR SHOWS THE FIRST SHOWER MAY BEGINNING TO GO UP
OVER LEE COUNTY ARKANSAS. WILL UPDATE TO RAISE POPS IN THE
VICINITY OF THE FRONT. THE AIRMASS IS PRETTY UNSTABLE AHEAD OF THE
FRONT AND WOULD NOT BE SURPRISED TO SEE A STRONG OR SEVERE STORM
AS WELL.

KRM

DISCUSSION... /ISSUED 404 AM CDT SUN MAY 1 2016/

THERE IS SOME PATCHY FOG ACROSS THE MIDSOUTH...BUT SO FAR WE HAVE
NOT SEEN ANYTHING THAT WARRANTS THE NEED FOR AN ADVISORY. DEW
POINT DEPRESSIONS ARE SMALLEST NEAR THE TENNESSEE RIVER AND
KENTUCKY STATE LINE. WILL CONTINUE TO MONITOR CONDITIONS AND
UPDATE LATER THIS MORNING IF NEEDED. TEMPERATURES ARE MOSTLY IN
THE MIDDLE 60S THIS MORNING...AND EXPECTED TO FALL INTO THE LOW
60S BY SUNRISE. THERE WERE A FEW THUNDERSTORMS ON RADAR EARLIER IN
THE NIGHT...BUT AS OF 3 AM...ONLY ISOLATED SHOWERS REMAIN. SHORT
TERM HIGH RESOLUTION GUIDANCE...WHICH HAS PERFORMED WELL FOR THE
LAST FEW DAYS...SUGGESTS THE WEAKENING TREND WILL CONTINUE THROUGH
SUNRISE.

A COLD FRONT IS MOVING ACROSS THE MIDSOUTH. IT IS CURRENTLY
APPROACHING KENNETT MISSOURI AND WYNNE ARKANSAS. THIS FEATURE IS
EXPECTED TO STALL LATER THIS EVENING OR OVERNIGHT ACROSS NORTH
MISSISSIPPI INTO CENTRAL TENNESSEE. AHEAD OF THE FRONT MAINLY...IN
WEST TENNESSEE AND NORTH MISSISSIPPI SHOWERS AND THUNDERSTORMS
MAY REDEVELOP THIS AFTERNOON. STRONG OR SEVERE THUNDERSTORMS ARE
NOT EXPECTED. COVERAGE MAY BE LIMITED UNTIL LATE AFTERNOON WHEN A
MID LEVEL TROUGH WILL APPROACH THE MISSISSIPPI RIVER VALLEY
PROVIDING A BIT MORE UPPER LEVEL SUPPORT. THE HIGHEST RAIN CHANCES
WILL LIKELY RETURN TONIGHT INTO EARLY MONDAY...ESPECIALLY IN NORTH
MISSISSIPPI AS THE TROUGH CONTINUES EAST. MONDAY SHOULD BE OUR
LAST DAY OF SHOWERS AND THUNDERSTORMS. SEVERE STORMS ARE NOT
EXPECTED.

SYNOPTICALLY...WE WILL SEE A BLOCKING PATTERN SET UP EARLY NEXT
WEEK AND REMAIN IN PLACE FOR SEVERAL DAYS....POSSIBLY INTO NEXT
WEEKEND. AS A RESULT...EXPECT BENIGN WEATHER. CLEAR TO PARTLY
CLOUDY SKIES AND MILD TEMPERATURES ARE EXPECTED FOR THE UPCOMING
WORK WEEK.

TEMPERATURES WILL TURN COOLER EARLY THIS WEEK. HIGHS MONDAY
SHOULD TOP OUT ON THE LOW 70S...AND MAY NOT CLIMB OUT OF THE 60S
IN DURING THE MIDDLE PART OF THE WORK WEEK. THE COOLEST
TEMPERATURES OVER THE NEXT WEEK OR SO SHOULD OCCUR WEDNESDAY OR
THURSDAY MORNING WHEN SOME LOCATIONS COULD DIP INTO THE MIDDLE
40S. TEMPERATURES WILL TREND SLIGHTLY WARMER FRIDAY INTO NEXT
WEEKEND.

30

&&

.AVIATION...

A COLD FRONT IS SITUATED FROM KUCY TO KPBF. KJBR IS WEST OF THE
FRONT SO EXPECT VFR CONDS THERE WITH LIGHT NW WINDS THROUGH THE
OVERNIGHT. EXPECT SCATTERED SHRAS AND TSRAS TO DEVELOP AHEAD OF
THIS FRONT. ADDED VCTS TO KMEM/KMKL/KTUP FOR THIS AFTERNOON INTO
EARLY THIS EVENING. VFR CONDS EXPECTED OVERNIGHT WITH LIGHT AND
VARIABLE WINDS BECOMING LIGHT NORTHWEST LATE. CONFIDENCE TOWARD
THE END OF THE PERIOD IS LOW. ATTM EXPECT AN AREA OF SHRAS WITH
EMBEDDED TSRAS TO MOVE NE INTO THE MIDSOUTH MONDAY MORNING AS LOW
PRESSURE TRACKS ALONG THE VERY SLOW MOVING COLD FRONT.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 1, 11:32 AM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1132 AM CDT SUN MAY 1 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-021200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1132 AM CDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS AREAS EAST OF A LINE FROM UNION CITY TENNESSEE TO
HARRISBURG ARKANSAS. DAMAGING WINDS AND LARGE HAIL WILL BE THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.

In the hours before

Special weather statement, May 1, 1:34 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
134 PM CDT SUN MAY 1 2016

TNZ048>050-011900-
TIPTON TN-LAUDERDALE TN-HAYWOOD TN-
134 PM CDT SUN MAY 1 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 200 PM CDT FOR...

NORTHEASTERN TIPTON COUNTY IN WEST TENNESSEE...
SOUTHEASTERN LAUDERDALE COUNTY IN WEST TENNESSEE...
CENTRAL HAYWOOD COUNTY IN WEST TENNESSEE...

AT 134 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 8 MILES EAST OF
COVINGTON...MOVING EAST AT 15 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN NORTHEASTERN TIPTON...SOUTHEASTERN LAUDERDALE AND CENTRAL
HAYWOOD COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3574 8918 3550 8911 3546 8955 3565 8960
      3575 8922
TIME...MOT...LOC 1834Z 255DEG 15KT 3557 8949

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 9:32 PM CDTSevere Thunderstorm WarningMEGLawrence, Randolph43 min
Apr 30, 10:13 PM CDTSevere Thunderstorm WarningMEGLawrence, Randolph47 min
Apr 30, 10:48 PM CDTSpecial Weather StatementMEGClay42 min
May 1, 1:10 AM CDTSevere Thunderstorm WarningMEGLawrence35 min
May 1, 1:46 AM CDTSpecial Weather StatementMEGLawrence29 min

Nearby

Flash Flood Warnings in Arkansas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.